Minnesota, 2026Blizzard and Winter Weather in Minnesota, January 18 to 19, 2026
January 18 to 19, 2026 · NWS FSD · 6 events in 6 counties and zones
A secondary arctic frontal zone crashed southeast across the region with yet another increase in winds, spotty light snowfall, and areas of blowing snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A secondary arctic frontal zone crashed southeast across the region with yet another increase in winds, spotty light snowfall, and areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 18, 5:24 AM CST, 4 hours 6 minutes earlier. Its key messages:
- A winter weather advisory is in place as a strong, compact wave brings the potential for brief, near whiteout conditions today with periodic snow chances and wind gusts up to 55 mph.
- Very cold tonight into Monday morning with wind chill values 15 to 30 below zero. Cold weather advisory for parts of southwest MN and northwest IA.
- Additional chances for snow are possible through next week. Details are uncertain as of now. Better chances Tuesday and Wednesday, then Friday.
Area forecast discussion, Jan 18, 5:24 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
524 AM CST Sun Jan 18 2026
.KEY MESSAGES...
- A winter weather advisory is in place as a strong, compact
wave brings the potential for brief, near whiteout conditions
today with periodic snow chances and wind gusts up to 55 mph.
- Very cold tonight into Monday morning with wind chill values
15 to 30 below zero. Cold weather advisory for parts of
southwest MN and northwest IA.
- Additional chances for snow are possible through next week.
Details are uncertain as of now. Better chances Tuesday and
Wednesday, then Friday.
&&
.DISCUSSION...
Issued at 227 AM CST Sun Jan 18 2026
A band of light snow will continue to shift southeast this morning,
leaving behind snowfall amounts generally less than an inch. This
snow is associated with the first of two waves moving through the
area today. The second will drop southeast into the area mid to late
morning and exit late afternoon into early evening. While the second
wave will also only produce light snow amounts, wind gusts around 50-
55 mph will create localized, brief near whiteout conditions at
times. This set up is similar to a couple of days ago with shallow
convective snow showers and bands of snow as the mixed layer taps
into the dgz. The better chances will be during peak sunshine, late
morning into the afternoon. Much of the time throughout the day the
visibility will be fine, but then a brief, rapid change will lead to
quickly deteriorating conditions. Once the snow showers exit this
evening, wind chills will fall to 15 below to 30 below with the
coldest wind chills bear and east of I-29.
Monday will see cold northwest flow continue, but winds will be a
more normal 15 to 25 mph for the most part. A weak wave on the
backside of the broad upper level northwest flow will bring some
warm advection to the area in the afternoon and early evening, but
for now moisture appears to be fairly minimal and not expecting any
snowfall.
The next wave with the potential to bring a little light snow to the
area will be on Tuesday. The better chances will be during the
daytime into the early evening. The dgz is a bit shallow and fairly
high, 9-10kft over much of the area with a dry wedge below. The bit
deeper dgz and better saturation appears to take place near and
mainly north of I-90. The good thing with this set up is wind is not
expected to play a large role and amounts should be fairly light.
Another wave follows on Wednesday bringing a chance for snow again,
and this time wind could play a bit more of a role, although at this
time wind gusts should be about 25 to 35 mph. Colder air may not
allow temperatures to be as warm as forecast so will watch trends on
this.
Overall the models are in pretty good agreement roughly Thursday
night into Friday in bringing another system and much colder air.
After this the models diverge and confidence decreases for next
weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 522 AM CST Sun Jan 18 2026
Northwest winds will quickly increase this morning with gusts of
45 to 55 mph expected from mid morning into the evening. While
mainly VFR conditions are expected, scattered snow showers will
bring the potential for rapid drops in visibility with brief,
near whiteout conditions possible. The best chance for this will
be late morning into mid afternoon. Otherwise a very cold air
mass will settle south with wind chills of -15 to -30 expected
tonight into Monday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
SDZ038>040-050-052>071.
Cold Weather Advisory from 9 PM this evening to 10 AM CST
Monday for SDZ040.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ071-
072-080-081-089-090-097-098.
Cold Weather Advisory from 9 PM this evening to 10 AM CST
Monday for MNZ071-072-080-081-089-090-097.
IA...Winter Weather Advisory until 9 PM CST this evening for
IAZ001>003-012>014-020>022-031-032.
Cold Weather Advisory from 9 PM this evening to 10 AM CST
Monday for IAZ002-003-013-014-022.
NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013-
014.
&&
DISCUSSION...08
AVIATION...08Hazardous weather outlook, Jan 18, 4:03 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
403 AM CST Sun Jan 18 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-191015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
403 AM CST Sun Jan 18 2026
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Brief near whiteout conditions will be possible throughout the
late morning into the afternoon. This will be due to scattered
snow showers coupled with wind gusts of 50 to 55 mph. Later
tonight into Monday morning, wind chills will fall to 15 below to
30 below, with the coldest readings across southwest MN and nearby
locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic chances for light snow are expected neat week, with the
impacts expected to be on the minor side. Temperatures next
weekend may be well below normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lincoln
- When
- January 18, 9:30 AM CST to 9:30 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 40 to 50 mph and produced periodic near-blizzard conditions, with visibility briefly as low as one-quarter to one-half mile near Lake Benton and Hendricks at times of light snowfall.
Winter Weather, Pipestone
- When
- January 18, 10:00 AM CST to 5:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 45 to 55 mph and produced periodic near-blizzard conditions, with visibility briefly as low as one-quarter to one-half mile near Trosky at times of light snowfall.
Winter Weather, Murray
- When
- January 18, 10:00 AM CST to January 19, 2:00 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 45 to 50 mph and produced periodic visibilities as low as one-half mile near Dovray and at Slayton.
Blizzard, Cottonwood
- When
- January 18, 1:00 PM CST to 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Even though snowfall was just a couple tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less at Windom and near Mountain Lake. Travel was not advised along State Highway 60 for portions of the afternoon and evening.
Blizzard, Jackson
- When
- January 18, 2:00 PM CST to 7:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Even though snowfall was just a couple tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less. Travel was not advised along State Highway 60 for portions of the afternoon and evening.
Blizzard, Lyon
- When
- January 18, 3:00 PM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Even though snowfall was just a few tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less at Tracy and Marshall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, January 18, 20262 deaths · 1 event
- Dense Fog in California, January 18 to 24, 20261 death · 3 injured · 16 events
- Rip Current in Puerto Rico, January 18, 20261 death · 1 injured · 1 event
- Winter Storm in Michigan, January 18 to 20, 202610 injured · 11 events
- Winter Storm in Georgia, January 18, 202628 events
- Winter Weather in Wisconsin, January 18 to 19, 202620 events
- Winter Storm and Extreme Cold in Michigan, January 18 to 21, 202618 events
- Winter Storm and Lake-Effect Snow in New York, January 18 to 23, 202617 events
- Winter Weather in Minnesota, January 18 to 19, 202617 events
- Winter Weather in Pennsylvania, January 18, 202613 events
- Frost and Freeze in Texas, January 18 to 19, 202612 events
- Winter Weather in New Jersey, January 18, 202612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315239, 1315240, 1315241, 1315212, 1315229, 1315238.